Friday, May 18, 2007

Is THIS SSRI Withdrawal Syndrome???

Forgive the silly pic, I couldn't resist stealing it even if it doesn't quite fit.





This is a clinical case, but it's not my patient-- it's a little more personal than that, but still, no distinguishing characteristics, the names have been changed to protect my friends. You might ask why I'm rendering a clinical opinion on someone who is not my patient, who I haven't really examined but for pieces of a brief phone conversation, and that would be a good question. That can be it's own post, maybe one day when Roy is let out?

So I get a call from a dear friend from another state. Her father died last year shortly after being diagnosed with a terminal illness. Her mother happened to see her own GI doc and mentioned that her husband was dying. The story goes, "He told me it would be a rough time for me and prescribed paxil, it helped a lot." I personally don't prescribe medications simply for Hard Times or uncomplicated grief, and I didn't ask for a retroactive history, symptom list or mental status exam. She took paxil, it helped, time passed, she was doing better. So my friend's mother...let's call her Sally... spoke with her primary care doc who had her taper down off paxil cr 12.5 mg by taking one every other day then stopping.

The day after stopping she began to feel sick. Roughly 4-5 days later she was brought to the emergency room: she felt awful. Sally had a bad cold. She had a bad headache. She was confused, she began hallucinating. "Hallucinating? --She saw people moving, she woke someone in the middle of the night asking what a non-existent noise was, she insisted something wasn't written on a paper that was, repeatedly, until it was pointed at for her. Everyone was worried. I should mention that Sally is in her 80's, but she lives alone, drives, takes part in a number of organizations, and is the proud user of some of my favorite hair chemicals. She's not usually confused and she looks years younger than she is. She also suffers from a chronic GI problem, I don't know the rest of the medical history other than Hypertension and that med had been changed recently, too. And I don't know about past psychiatric history, but there's no psychiatrist in the story.

In the ER many tests were run, a brain CT was done. Nothing. The psychiatrist came and proclaimed "Paxil withdrawal." Relatives looked it up on the internet, all these symptoms have been described. She went home to wait it out, but she was feeling worse and worse and now developed a cough. Her primary care doctor said she could go back on Paxil but would then need to remain on it for life, and she didn't want to do this. Friend read on the internet that she could take a single dose of Prozac, which has a longer half-life than paxil, leaves the body more slowly, also increases serotonin levels, and this would help. Primary care doc agreed to call in a few prozac pills.

What did I think? Would this prozac thing work? He only called in 10 mg, was that enough?
Given that I didn't see the patient, I thought a lot, and I'll tell you my thoughts, as I told them.

1) This could be paxil withdrawal, though I personally have never seen anyone hallucinate and the hallucinations sounded a bit too close to delirium for me (Sally sounded fine on the phone). I was much more worried that something else was wrong, that an infectious process might be missed, that this could be related to her GI disease. This was my number one concern, though I was repeatedly told the ER did lots, all tests were fine, that 3 doctors had confirmed this was Paxil withdrawal.

2) Okay, so take a dose of paxil-- if it's withdrawal the symptoms should go away, soon and dramatically. Sally didn't want to do this because then she'd have to stay on paxil forever. No no no no no, I said, it would just be helpful to be sure that's what it was. She could take one dose, be sure she was okay, than happily withdraw. Or she could taper more slowly using 10mg and then 5 mg dosages.

3) Sally took the Paxil. She didn't know if she felt better-- not a good sign. The next day she took it again, she still had URI symptoms, now she had a low-grade temp. Confusion occasionally. The headache was better.

4) Friend wanted to give Sally the dose of Prozac. I said not to-- her symptoms had not resolved, I didn't think this was paxil withdrawal, adding Prozac would not help and she would be subjected to any side effects or adverse effects of the new medication.

The days went by, Sally did better, but hasn't returned to baseline. She's stayed on Paxil. She's staying alone most nights, still gets confused, and honestly, I haven't had an update in days.

The answer? I don't really know. I doubt that it was SSRI withdrawal given that some of the symptoms were not the usual and that she didn't get noticeably better after taking the Paxil. Though I do imagine this could explain part of the picture. Bronchitis (or pneumonia-- I don't know if a CXR was done)? Exacerbation of GI illness wouldn't explain headache, cold symptoms, but might explain some GI symptoms that developed after the Paxil challenge, the low grade fever, the likely delirium. Hopefully they're all doing better.
---
And just in case you thought I forgot my Novel obsession, here what people are saying about Double Billing over on The Interactive Novel Project:
Parked : "Now, you have my attention! Kudos! The first chapter just didn't hit me like the second one did. "
ClinkShrink: Wow, is that an improvement over the first chapter! The first chapter was just too short and sketchy and I felt no pull for the character. This is totally different. Very cool.
emy I. nosti: Love it. I'm hooked.